January 16, 2014
Using Progesterone For Hot Flashes Shown Safe For Women’s Cardiovascular Health
Treatment with progesterone, a naturally occurring hormone that has been shown to alleviate severe hot flashes and night sweats in post-menopausal women, poses little or no cardiovascular risk, according to a new study by the University of British Columbia and Vancouver Coastal Health.
The findings, published today in PLOS ONE, help to dispel a major impediment to widespread use of progesterone as a treatment for hot flashes and night sweats, said lead author Dr. Jerilynn C. Prior, a professor of endocrinology and the head of Centre for Menstrual Cycle and Ovulation Research.
For decades, women used a combination of synthetic estrogen and progesterone to reduce the frequency and severity of hot flashes and night sweats, as well as to prevent osteoporosis. Use of this so-called "hormone replacement therapy" dropped dramatically after 2002, when a large study revealed that it increased risk of heart disease, breast cancer, strokes and other serious conditions.
To evaluate the cardiovascular risk of using progesterone to alleviate symptoms, Prior and her collaborators recruited 110 healthy Vancouver-area women who had recently reached postmenopause (a year after the final menstruation), giving half of them oral progesterone and the others a placebo for three months.
The team used each woman's age and changes in blood pressure and cholesterol levels to calculate their 10-year risk of a heart attack and other blood vessel diseases, and found no difference between those taking progesterone and the control group. The study also found no significant difference on most other markers for cardiovascular disease.
"Many women are apprehensive about taking progesterone for hot flashes because of a belief that it carries the same – or even greater – risks than estrogen," Prior said. "We have already shown that the benefits of progesterone alone have been overlooked. This study demonstrates that progesterone's risks have been overblown."
On the Net: